Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Bismarck, ND

May 29, 2004Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2004, 4:23 PM CDT for Dickey County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 4:23 PM CDT (21:23 UTC)
Expired
May 29, 2004, 5:15 PM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS53 KBIS 292123
SVRBIS
NDC021-292215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 515 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF GUELPH...OR ABOUT 67 MILES
  WEST OF SISSETON...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FULLERTON...OAKES AROUND 440 PM CDT

LAT...LON 4595 9851 4594 9805 4627 9802 4628 9850

$$
WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:40 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 29, 11:40 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1140 AM CDT SAT MAY 29 2004

UPDATED SHORT TERM DISCUSSION

.SHORT TERM...
15Z SURFACE ANALYSIS INDICATEDS HIGH DEWPOINTS CONFINED TO SERN
PORTION OF CWA. ETA AND NGM FOCUS HEAVY RAIN EAST OF CWA THROUGH
SUNDAY NIGHT...WITH GENERALLY LESS THAN ONE HAFL INCH EXPECTED
ACROSS ERN PORTIONS OF CWA. NEW ETA40 CAPE VALUES LOW WITH MAX
VALUES SOUTH AND EAST OF CWA. WITH THIS IN MIND WILL CANCEL FLOOD
WATCH FOR ENTIRE CWA. CAN HANDLE POSSIBILITY OF HEAVY RAIN WITH
URBAN/SMALL STREAM ADVISORIES. HAV DISCOUNTED GFS EARLY ON AS
CONTAMINATED WITH CONVECTIVE FEEDBACK.

.LONG TERM...
TUESDAY THROUGH FRIDAY NIGHT...AFTER MORE SHOWERS ON TUESDAY...MID
LEVEL LOW MOVES EAST AND SOME RIDGING JUST TO OUR WEST WILL PLACE US
IN A ZONAL TO NORTHWEST FLOW. WEAK SURFACE HIGH PRESSURE BUILDS IN
THROUGH WEDNESDAY NIGHT...DRYING THINGS OUT. THURSDAY THROUGH
FRIDAY...INSTABILITY INCREASES...AND SHOWALTERS RANGE ANYWHERE FROM
0 TO -5...MAINLY IN THE SOUTH. LOW PRESSURE IN THE NORTHERN ROCKIES
SETS UP A RETURN FLOW WITH WARM AIR ADVECTION AND MOISTURE INCREASE.
SEEMS TO BE A SET UP FOR SOME CONVECTION THURSDAY AND FRIDAY...BUT I
DIDNT SEE ANY CLEAR TRIGGERS. SURROUNDING OFFICE KEPT DRY...SO I
FOLLOWED SUIT...WITH IT BEING FAR OUT ENOUGH TO WAIT FOR ANOTHER
MODEL RUN. I DID BUMP TEMPERATURES UP ON THESE DAYS...HOWEVER.

SATURDAY...THE 00Z GFS STARTS TO BRING ANOTHER 500 MB LOW EASTWARD
ACROSS CANADA...ONCE AGAIN SETTING US IN A SOUTHWEST FLOW PATTERN.
WILL MORE THAN LIKELY ADD POPS TO DAY 7 (SATURDAY)...AT LEAST FOR
WESTERN COUNTIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH CANCELED ENTIRE CWA...

&&

WAA
Hazardous weather outlook, May 29, 5:45 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
545 AM CDT SAT MAY 29 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301045-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
545 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT ACROSS
WESTERN AND CENTRAL NORTH DAKOTA. SOME OF THESE STORMS COULD BE
SEVERE...WITH HEAVY RAIN AND LARGE HAIL. A FLASH FLOOD WATCH IS IN
EFFECT FOR NORTHERN AND EASTERN COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SHULZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:41 PM CDTSevere Thunderstorm WarningBISGolden Valley64 min
May 28, 10:11 PM CDTSevere Thunderstorm WarningBISBillings59 min
May 29, 12:33 AM CDTFlash Flood WarningBISMcKenzie3 hr
May 29, 4:35 AM CDTSevere Thunderstorm WarningBISWilliams40 min
May 29, 4:40 AM CDTSevere Thunderstorm WarningBISWilliams35 min
May 29, 5:22 AM CDTSevere Thunderstorm WarningBISDivide, Williams38 min
May 29, 4:35 PM CDTSevere Thunderstorm WarningBISMcIntosh55 min
May 29, 5:05 PM CDTTornado WarningBISMcIntosh25 min
May 29, 5:26 PM CDTSevere Thunderstorm WarningBISBurleigh64 min
May 29, 5:34 PM CDTSevere Thunderstorm WarningBISMcIntosh56 min
May 29, 6:19 PM CDTSevere Thunderstorm WarningBISDickey56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.